Vermont, 2024

Drought in Vermont, November 12 to 30, 2024

November 12 to 30, 2024 · NWS ALY · 3 events in 3 counties and zones

Abnormally dry conditions across portions of southern Vermont resulted in the development of severe drought conditions (Severe - D2) across portions of Bennington and Windham counties starting on November 12, 2024 and continuing into December.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Abnormally dry conditions across portions of southern Vermont resulted in the development of severe drought conditions (Severe - D2) across portions of Bennington and Windham counties starting on November 12, 2024 and continuing into December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 12, 6:10 AM EST, 50 minutes earlier.

Area forecast discussion, Nov 12, 6:10 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
610 AM EST Tue Nov 12 2024

.SYNOPSIS...
Behind a cold front, decreasing clouds and windy
conditions are expected today with chilly temperatures.  The wind
will diminish for the tonight, but it will remain mostly clear and
cold.  Dry and sunny weather is expected on Wednesday with continued
cool temperatures.  Continued dry weather is anticipated through the
rest of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 610 AM EST...Surface cold front continues to slide
eastward and is now passing offshore the coast of eastern New
England. The upper level trough is centered directly over
eastern New York for the early morning hours.

Despite being behind the cold front, some additional showers
have been ongoing this morning, thanks to the cyclonic flow
associated with the passing upper level shortwave. This has been
aided by a lake response off Lake Ontario and upslope flow is
enhancing this precip locally in a few spots as well. Radar
imagery shows the western Adirondacks seeing some of this
precip, as well as parts of Schoharie County and the eastern
Catskills. Some rogue showers have even been impacting parts of
the Taconics and western New England as well. As colder air
works into the region, these rain showers could mix with or
change to snow showers for the higher terrain, but any
accumulation will be limited to just a coating and only at the
highest elevations within the wilderness areas. The main threat
for precip will be through about mid-morning or so, as the
departing upper level shortwave and drier air moving into the
region should shut this precip off by later this morning.

Based on the latest IR satellite imagery, skies will generally
be mostly cloudy for the start of the day today thanks to the
upper level trough overhead, although far southern areas will
see some breaks, with just a partly to mostly clear sky for
those areas. Westerly winds have been picking up across the
region, with some gusts now over 20 mph, as the cold advection
begins across the area.

The core of the upper level trough will shift into New England
for the afternoon hours. Temps aloft will be crashing with the
cold advection for this morning, with 850 hpa temps falling to
-3 to around -7 C by the late morning hours. Although there will
be some clouds to start the day thanks to the cyclonic flow in
place, more and more breaks of sun are expected as the day
progresses, with valley areas seeing clearing before the high
terrain. Most areas will be mostly sunny by the afternoon hours.
Despite the clearing, temps will be rather chilly thanks to the
cold temps aloft, with highs only in the 40s (some mid to upper
30s for the Adirondacks, Greens and Catskills). The deep mixing
and pressure gradient in place will allow for gusty winds
through the day. Latest soundings and blended guidance suggest
sustained northwest winds of 10 to 20 mph, with some gusts in
the 25 to 35 mph range during the late morning through mid
afternoon hours. The highest gusts will be across the high
terrain and areas of channeled flow, including the Capital
Region, Taconics and Berkshires.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
With the loss of daytime heating, winds will start to diminish
for this evening into tonight. Surface high pressure will be
sliding by to the north across southern Canada. However, with
the high pressure area not directly overhead, winds won't go
completely calm for tonight, with a light northerly winds
staying in place. Skies should be fairly clear, so temps will
fall, despite the light breeze and lows look to be in the 20s.
Have leaned towards the lower end of the blended guidance to
match up between the MOS guidance, which suggests overnight lows
in the low to mid 20s for many areas.

With the high pressure area still close to the area and upper
level ridging in control, dry and quiet weather will continue
into Wednesday. Winds will be lighter than Tuesday, with
northerly wind generally around 5 mph or so. Skies will remain
fairly clear with a mostly sunny sky through the entire day.
Highs will be chilly, with most areas only in the mid 40s. Dry
and quiet weather looks to continue into Wednesday. There may be
some high clouds moving into the area, but temps look to drop
into the 20s once again.

Although it initially appeared that some wet weather may arrive
on Thursday this system is no longer anticipated to impact the
region. Based on the flow aloft, a shortwave moving from the
Great Lakes will be diving southeastward towards the mid
Atlantic States. Will keep POPs low for Thursday into Thursday
night, with the nearest showers across western NY and
Pennsylvania. Skies should be partly cloudy and temps look
similar to the past few days, with highs in the 40s. It will
stay partly to mostly clear for Thursday night with lows in the
20s once again.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A nearly vertically stacked low pressure system will slowly
retrograde northwestward toward Atlantic Canada Friday into
Saturday. This system, however, will be battling with a
strengthening upper level ridge and drier air building in from the
west. Trends continue to favor little if any precipitation reaching
our area but differences in the track remain. As a result, will
continue to run with NBM PoPs which are only in the slight chance
range (15 to 25 percent). The building ridge and surface high
pressure will bring dry weather to end the weekend before an upper
level shortwave trough approaches from the west to start next week
with the next chance for some showers. High temperatures each day
will be mainly in the 40s and 50s with overnight lows in the 20s and
30s.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Through 12z/Wed...In the wake of the cold front, windy conditions
are expected through the upcoming TAF period with northwesterly
winds 10-20 kt with a few occasional gusts at or over 30 kt. Wind
will gradually lessen tonight to less than 10 kt out of the north.
In terms of cigs, MVFR cigs will linger at KPSF through this morning
before trending back to VFR. VFR cigs are expected elsewhere. A
trend toward a clear/mostly clear sky is expected tonight.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Red Flag Warning is in effect for today from 9 AM to 6 PM for
the Middle Hudson Fire Weather Zone and Catskills Fire Weather
Zone in eastern New York, Berkshire County, Massachusetts and
Litchfield County, Connecticut.

With a cold pool overhead today, deep mixing will result in
sustained winds of 10 to 20 mph with gusts in the 25 to 35 mph
range through the day today. As drier air works into the area,
RH values will fall as low as 35 to 50 percent. The combination
of the low RH and gusty winds, along with the recent dry weather
and dry fuels, will allow for the potential for extreme fire
behavior and rapid spread. Outdoor burning is not recommended
today.

Winds won't be as gusty on Wednesday or Thursday, although dry
weather will continue. RH values may be as low as 30 percent on
both Wednesday and Thursday afternoon. At this point, a wetting
rainfall is not anticipated through the upcoming weekend.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 6 PM EST this evening for CTZ001-013.
NY...Red Flag Warning until 6 PM EST this evening for NYZ208-209.
MA...Red Flag Warning until 6 PM EST this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...Rathbun
AVIATION...Rathbun
FIRE WEATHER...Frugis
Hazardous weather outlook, Nov 12, 4:14 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
414 AM EST Tue Nov 12 2024

CTZ001-013-MAZ001-025-NYZ040-047>049-051>054-058>061-063>066-131200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Montgomery-Schoharie-Western Schenectady-
Eastern Schenectady-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
414 AM EST Tue Nov 12 2024

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and portions of east central and eastern New
York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-038-039-041>043-050-082>084-VTZ013>015-131200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Northern Saratoga-Northern Warren-Northern Washington-
Southern Saratoga-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
414 AM EST Tue Nov 12 2024

This Hazardous Weather Outlook is for portions of east central and
eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 12, 4:13 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Albany NY
413 AM EST Tue Nov 12 2024

VTZ013>015-130000-
Bennington-Western Windham-Eastern Windham-
413 AM EST Tue Nov 12 2024

...Fire Weather Concerns Exist Across Bennington and Windham
Counties of Vermont Today...

According to the Vermont Department of Forests, Parks, and
Recreation, fine fuels remain very dry across portions of
southern Vermont. These fine fuels, combined with gusty
northwesterly winds up to 35 mph, will have an impact on fire
weather conditions today. If any fires were to start, the weather
and fuel conditions could cause fires to quickly get out of
control and be difficult to contain.

For more information about the current fire danger rating, any burn
restrictions, and wildfire prevention and education, please visit
the State of Vermont Department of Forest, Parks and Recreation
website at fpr.vermont.gov.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bennington

When
November 12, 7:00 AM EST to November 30, 11:59 PM EST
Where
Bennington forecast zone
Reported by
Drought Monitor
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Drought, Eastern Windham

When
November 12, 7:00 AM EST to November 30, 11:59 PM EST
Where
Eastern Windham forecast zone
Reported by
Drought Monitor
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Drought, Western Windham

When
November 12, 7:00 AM EST to November 30, 11:59 PM EST
Where
Western Windham forecast zone
Reported by
Drought Monitor
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2024Every state in 2024This day in weather historyWarnings in Vermont, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222406, 1222407, 1222408.